I have been prescribed prednisone to help keep my asthma under control twice in the past three months. I've noticed there are a lot of bad side effects (as there is with any drug I suppose) and I know most of them are from long-term use and ten days isn't really long term use, but they still worry me!
I'm on a preventer (symbicort), two puffs morning and night. But I still find I'm using my Ventolin at least 5 times a day (bad, I know!!) but I am wondering if there's anything less drastic than Prednisone I could take?
I'm especially worried about the raising of glucose levels because I am 'pre-diabetic' and am really hoping to reverse this as it is!!!
Long-term use of prednisone or inhaled steroid does have serious side effects. It wrecks your adrenals, worsens your asthma, harms your eyes and, in my case, caused frightening choking. I don't use that junk anymore and take natural anti-inflammatories instead. No side effects to those. Check the new FDA warnings involving these poisons.
I also use Symbicort and was using my inhaler quite a bit...every night and 1-3 times during the day. I started taking Singulair a month ago and I don't use my inhaler nearly as much anymore. I've used it 3 times at night in the past month (2 of the times I forgot to take Singulair) and a few random times during the day/evening.
Just a thought if you don't already take it and you have allergy issues.
The best thing to do is try to narrow down your triggers and take steps to avoid them, this will help to keep the asthma under control and using less ventolin.
Are you using a peak flow meter to watch your lung volume? This really helped me because I found I was using my ventolin when my lung volume was fine and it was really anxiety.
You should also be under care from a pulmonlogist, so it is someone that specializes in asthma and know the medications and how to treat. You may need to add another drug like qvar, singulair, theophyille etc.
Also, it may take a while to have your lungs settle down from a flare-up. My lungs are still very twitchy after 2 months from having to use a pred burst, so give it some time.
Prednisone I believe, should be only temporary. There are lots of side effects of taking it, like weight gain, and years of taking it will also weaken your bones badly. I do not think alot of doctors keep patients on this-your steroid inhaler and maybe using Singulair should help.. I would ask about Singulair. You also need to see an actual asthma doctor (pulmonary doctor) if you're not already.
All that being said, prednisone is often the difference between life and death. Asthma is a life-threatening condition. Do not pass go. Do not collect two hundred dollars.
The use of low-dose inhaled steroids significantly reduces the risk.
Physicians at one time routinely prescribed oral prednisone, but now they have gone in the other direction and often refuse to prescribe it at all.
My own opinion is that ocasionally asthmatics must work or perform under circumstances that will agravate an attack, and in such instances, short periods of oral prednisone will "settle down" their lungs. For example, lets say you are an asthmatic and have to clean out an attic. You wear a mask, but it isn't enough. It will take two days to clean it out. In such a case, my opinion is that short-term oral steroids are justified. There are some tasks in life that have to be done.
Asthma is often episodic and there are periods when the lung may be very sensitive to antigens and weeks or months when an attack is unlikely. Everyone is different.
It is very important to ensure you life in a relatuively dust-free, antigen free environment, so the frequency of use of steroids will be reduced or eliminated.
Yes, steroids are hazardous, but they can also be the only medication that can save your life.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.